Is There Anyway To Stop Hair Loss From Pentasa?

Question

Asked by jrg251

Is There Anyway To Stop Hair Loss From Pentasa?

I was diagnosed with Crohn's disease back in October of 2008. I had started right away on 60 mg of prednisone and at the same time started taking Pentasa (8 pills a day at 500mg each). I remained on the Prednisone for about five months, and am still currently taking Pentasa. For the past few months I have been experiencing some serious hair loss, it is not coming out in clumps but it is definitely a concern. I am only 19, so I know that my hair loss is probably from the medicine. I am using Nioxin shampoo which my hair stylist recommended but it doesn't seem to be doing much good. Is there anything else I can do to get my hair back?

Answer

Hello JRG, I take Asacol which is in the same 5-ASA family of drugs as Pentasa, and I've experienced hair loss for the 10 years I've taken it. As your symptoms get better and you are hopefully able to decrease your dose the hair loss decreases as well. But, unfortunately, it's just one of the side effects of this medication. The only way to stop it is to stop taking the Pentasa, but then that's not good for the Crohn's. Sorry not to have better news. But as far as I know there isn't a solution while still taking the med. Peace, Elizabeth

Answered by Elizabeth Roberts